Wyoming, 2013Flash Flood in Wyoming, August 9, 2013
August 9, 2013 · NWS CYS · 1 event in 1 county or zone
Slow moving thunderstorms across extreme northern Converse County produced rainfall estimates of one to three inches in a two-hour period. This heavy rainfall resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms across extreme northern Converse County produced rainfall estimates of one to three inches in a two-hour period. This heavy rainfall resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 9, 5:41 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 5:41 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
641 PM MDT FRI AUG 9 2013
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 150 PM MDT FRI AUG 9 2013
SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING MAINLY OVER THE
WEST AND NORTH PARTS OF THE CWA SINCE THE LATE MORNING. THE
ACTIVITY SHOULD CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
THROUGH THE EARLY EVENING WITH A SOUTHEAST MOVEMENT. A WEAK MID
LEVEL CIRCULATION OVER NORTHEAST WYOMING WILL MOVE SLOWLY EAST
TONIGHT. A SHORTWAVE TROUGH WAS ALSO LIFTING NORTHEAST INTO THE
NORTH PART OF THE CWA AT THAT TIME. PRECIPITABLE WATER VALUES
WERE ALSO STILL NEAR AN INCH OVER THE NORTH PART OF THE CWA.
SURFACE BOUNDARIES EXIST ALONG THE CONTINENTAL DIVIDE AND THE
FAR NORTH PART OF THE CWA. STRONGER STORMS WERE CURRENTLY FORMING
ALONG THE BOUNDARY NEAR THE PINE RIDGE. A PERIOD OF HEAVY RAIN...
SMALL HAIL AND BRIEF WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH
THE STORMS THROUGH THE EVENING.
SOME SHOWERS AND STORMS WILL LINGER FOR MUCH OF TONIGHT OVER THE
NORTH PART OF THE CWA. THE ATMOSPHERE CONTINUE TO SLOWLY DRY ON
SATURDAY AS HEIGHTS RISE OVER THE CWA AND THE PRECIPITABLE WATER
VALUES LOWER A BIT. THE MAIN SURFACE BOUNDARY WILL BE OVER THE
NORTHERN PANHANDLE ON SATURDAY...WITH A SOUTH OR SOUTHWEST SURFACE
GRADIENT OVER THE REST OF THE CWA. STILL ENOUGH MOISTURE AND
INSTABILITY PRESENT SATURDAY AFTERNOON AND EVENING FOR AT LEAST
ISOLATED SHOWERS AND STORMS. THE STORMS WILL BE MOST WIDESPREAD
NEAR AND NORTH OF THE SURFACE BOUNDARY WITH SOME STRONG STORMS
POSSIBLE. A SIMILAR SITUATION WILL EXIST FOR SUNDAY WITH THE
FOCUS OF THE STORMS BEING MAINLY OVER THE NORTHEAST PART OF THE
CWA. TEMPERATURES WILL WARM SOME OVER THE WEEKEND AS HEIGHTS
ALOFT RISE AND 700 MB TEMPERATURES INCREASE SLIGHTLY.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 150 PM MDT FRI AUG 9 2013
SUNDAY NIGHT...ISOLATED EVENING THUNDERSTORMS ON TAP ALONG AND EAST
OF THE LARAMIE RANGE IN UPSLOPE REGIME WITH A PASSING SHORTWAVE IN
NORTHWEST FLOW ALOFT.
MONDAY...MONSOONAL MOISTURE IN PLACE ALONG WITH MOIST UPSLOPE LOW
LEVEL WIND REGIME WILL AID IN PRODUCTION OF ISOLATED TO SCATTERED
THUNDERSTORMS...MOST NUMEROUS EAST OF THE LARAMIE RANGE AND
INTERSTATE 25.
TUESDAY...MONSOONAL MOISTURE FEED STRETCHES FROM SOUTHEAST WYOMING
THROUGH EASTERN COLORADO TO WESTERN KANSAS. EXPECTING SCATTERED
THUNDERSTORMS TO ERUPT...FOCUSED ALONG AND NORTH OF AN INVERTED
SURFACE TROUGH AXIS FROM DENVER TO NORTH PLATTE...WITH SCATTERED
THUNDERSTORMS OVER OUR EASTERN PLAINS AND OVER THE MOUNTAINS.
WEDNESDAY...THOUGH LOW LEVEL UPSLOPE REGIME CONTINUES...MONSOONAL
MOISTURE FEED NUDGED SOUTH OF OUR COUNTIES...THUS ONLY ISOLATED LATE
DAY THUNDERSTORMS EXPECTED...MOST NUMEROUS EAST OF THE MOUNTAINS.
THURSDAY...LESS MOISTURE FUEL FOR THUNDERSTORMS IN THE LOW AND MID
LEVELS...THUS ONLY ISOLATED THUNDERSTORMS ON PAR EAST OF THE LARAMIE
RANGE.
FRIDAY...DRY DAY AS MINIMAL LOW AND MID LEVEL MOISTURE PREVAILS WITH
INCREASING TEMPERATURES ALOFT DUE TO HEIGHT RISES...PROVIDING
INCREASING CONVECTIVE INHIBITION...CIN...TO LIMIT OR SUPPRESS
CONVECTIVE INITIATION AND SUSTENANCE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY AFTERNOON)
ISSUED AT 634 PM MDT FRI AUG 9 2013
MAIN CONCERN ONCE AGAIN WILL BE ISOLATED -SHRA/-TSRA THROUGH
AROUND 04Z. RADAR RETURNS SHOW DECENT LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING ACROSS EAST CENTRAL WYOMING INTO THE
NORTHERN NEBRASKA PANHANDLE. SEE THE LOWEST THREAT AT KLAR AND
KCYS SO HAVE EXCLUDED THESE FROM ANY VCTS MENTION.
OTHERWISE...MAY SEE MVFR CIGS/VSBYS WITH ANY OF THIS ACTIVITY THIS
EVENING. ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AGAIN AFTER 18Z SATURDAY.
&&
.FIRE WEATHER...
ISSUED AT 150 PM MDT FRI AUG 9 2013
FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH THE MID PART OF NEXT
WEEK. HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL REMAIN OVER THE
ROCKIES DURING THAT TIME AND WILL HELP PRODUCE TEMPERATURES AT OR
JUST ABOVE NORMAL. THE ATMOSPHERE WILL SLOWLY DRY THROUGH SUNDAY
OVER MUCH OF THE CWA...WITH A STATIONARY FROM ACROSS THE NORTHEAST
PART OF THE CWA. THE UPPER LEVEL FLOW WILL ALLOW THE MID AND UPPER
LEVEL MOISTURE TO ROTATE OVER THE REGION AT TIMES. THAT WILL HELP
TO PRODUCE ISOLATED TO SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS
EACH DAY. MINIMUM RELATIVE HUMIDITY VALUES WILL BE AS LOW AS 12 TO
18 PERCENT OVER THE LOWER ELEVATIONS OF CARBON AND ALBANY COUNTIES
THROUGH THE MID PART OF NEXT WEEK. WIND GUSTS WILL REMAIN BELOW
20 TO 25 MPH OVER THE CWA DURING THE DAYTIME HOURS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...WEILAND
LONG TERM...RUBIN
AVIATION...HAHN
FIRE WEATHER...WEILAND
Hazardous weather outlook, Aug 9, 6:43 PM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
743 PM MDT FRI AUG 9 2013
NEZ002-003-095-096-WYZ101>103-106>108-110145-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-
743 PM MDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.
.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE
THIS EVENING...THEN DECREASE IN COVERAGE LATE TONIGHT. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WINDS TO 40 MPH...AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE THROUGH WEDNESDAY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ019>021-054-055-WYZ104-105-109>119-110145-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
743 PM MDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
THIS EVENING...THEN DECREASE IN COVERAGE LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE THROUGH WEDNESDAY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
JAMSKI
In the hours before
Special weather statement, Aug 9, 5:25 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT FRI AUG 9 2013
WYZ101-103-100130-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
625 PM MDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CONVERSE COUNTY UNTIL 730
PM MDT...
AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF EVANSVILLE...MOVING
SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROLLING HILLS ESTATES...
GLENROCK...
DEER CREEK...
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 151 AND
175.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4305 10549 4262 10569 4284 10609 4310 10609
4311 10608
TIME...MOT...LOC 0025Z 296DEG 19KT 4300 10608
HAHNSpecial weather statement, Aug 9, 5:52 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT FRI AUG 9 2013
WYZ101-100145-
CONVERSE COUNTY LOWER ELEVATIONS WY-
652 PM MDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 745
PM MDT...
AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF ROLLING HILLS ESTATES...OR
19 MILES NORTHEAST OF EVANSVILLE...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS THUNDERSTORM HAS A HISTORY OF PRODUCING SIGNIFICANT RAINFALL
AND LOCALIZED FLOODING WHEN IT CROSSED INTERSTATE 25 NORTH OF
CASPER.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN CONVERSE COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4287 10540 4296 10608 4310 10609 4315 10609
4328 10540
TIME...MOT...LOC 0051Z 261DEG 17KT 4307 10596
HAHNLocal storm report, Aug 9, 7:59 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM FLASH FLOOD 21 NNW BILL 43.49N 105.42W
08/09/2013 CONVERSE WY LAW ENFORCEMENT
WATER AND DEBRIS FLOWING OVER HIGHWAY 59 NEAR CAMPBELL
COUNTY LINE. ONE LANE TRAFFIC.
&&
HAHNFlash Flood, Converse
- When
- August 9, 8:55 PM MST to 10:55 PM MST
- Where
- Converse County, 21 mi NNW of Bill to 10.41 mi E of Ross
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.511, -105.430
Water and debris were flowing across Highway 59 north of Bill.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466641.